*Before I start this, I want to say that the pros outweigh the cons here. We would not be prescribing medications if the results were not worth it.*
I don’t really understand why some people think taking medication for an infection and taking medication for mental illness are so different. The reality is this: sometimes, you will have adverse side effects to a medication. Sometimes a medication will not work for you. That’s okay and doesn’t mean that medication is garbage and doesn’t work! it just means it doesn’t work for you. How many of you get an upset stomach and can’t continue a course of Amoxicillin?? a lot of us. Does that mean Amoxicillin isn’t a helpful medication for many people? nooooo.
It is already a huge step to admit and decide that you need medication to help manage your mental illness. I think this is why the side effects of starting and ending the same medication isn’t talked about more.
Disclaimer: Please don’t let this alarm you. You and your doctor will work together until you find the absolute perfect balance.
I have observed that it is not until someone is sitting down with their doctor, ready to leave with a prescription that side effects are discussed. This is the case with almost all medications, though. We’re on the path to talking more openly about mental illness as is. Kudos to everyone making the change, advocating, and educating. Are we simply not there when it comes to talking about the medications that come with treatment sometimes? Like usual, I’m here to introduce a topic you may not have had a conversation about.
Side effects of lots of anti-depressants, other SSRIs, anti-psychotics, anxiolytics, etc are intimidating.
Weight gain, weight loss, suicidal thoughts or tendencies, nausea, decreased libido, headaches, changes in mood, fatigue, changes in appetite, etc
*All of those are common EXCEPT suicidal thoughts or tendencies. If you begin to experience these after starting a medication, you need to contact your doctor immediately.*
This is an introduction of a new chemical into your body, after all. You are going to experiences adjustments. At least one of the above listed is likely to be experienced by you for a few weeks in the beginning. If any of them become too much or last longer than a month, you can always consult with your doctor and try something else.
Some people are blessed with the ability to never experience this adjustment, but as a general rule, I would prepare you to expect it in the beginning. If you are debating starting medication or are in the process of starting a medication, your doctor will explain all of this and more to you before you walk out with your prescription.
Okay, so we’ve talked about starting medication; let’s talk about down-titration (more commonly known as dose reduction or discontinuation) Let’s talk about how you’ll do coming off of medication!
Something I think physicians really need to step their game up on is discussing how stopping medication will effect you BEFORE you ever start taking it.
You are likely to experience the above again, and more. It makes sense, you’re now adjusting to the absence vs. the introduction of a chemical.
You’ll be irritable, you’ll probably have headaches, and you’ll probably be exhausted for a little bit. Some people experience “brain zaps” (they’re exactly what they sound like). Tapering helps with these symptoms. That is why one cannot stop medications like these cold turkey. Your dosage will be gradually cut back by your doctor. This will allow your brain and body to slowly adjust to less and less of the chemical. This is not just a method, it is the only safe way to stop medications. SOOOO don’t quit cold turkey. Depending on how high your dosage and how long you’ve been on medication, the length and severity of these symptoms will vary. You should be prepared to be tapering for at the very least 6 weeks.
Hope I didn’t intimidate or make anyone nervous with this information! I think its just helpful to have. Everything I’ve talked about in this post is 100% fine (and also happens with “normal” medications).
Some people feel like they’re a failure or nothing will help them because of the experiences they have when adjusting to their medications because their doctor failed to properly inform them. If you’re in the middle of this, keep your chin up! your body WILL adjust. 🙂
Sorry I’ve been MIA lately. I just moved and graduated from college with my B.S. in Psychology! I should be posting regularly again now, though.